Thunderstorm Wind, Schoharie
- When
- July 14, 5:55 PM EST
- Where
- Schoharie County, 0.69 mi N of Livingstonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.490, -74.270
A tree and powerlines were downed.
Thunderstorms developed ahead of a weak disturbance during the evening of July 14th. A couple of these storms became severe with a few reports of downed trees and wires.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Thunderstorms developed ahead of a weak disturbance during the evening of July 14th. A couple of these storms became severe with a few reports of downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 14, 3:34 PM EST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 434 PM EDT Sat Jul 14 2018 .SYNOPSIS... Scattered showers and thunderstorms are expected this evening into tonight. It will become hot and humid Sunday and Monday, with showers and thunderstorms becoming increasingly likely Monday into Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 415 pm, partly to mostly cloudy skies are in place across the forecast area. Currently just a few showers over parts of the forecast area. SPC mesoanalysis suggests surface- based instability is less than 500 J/kg east of the Hudson Valley with 500-1000 J/kg west. The instability is forecast to creep up toward 1000 J/kg by late afternoon into the evening, highest south of the Mohawk and west of the Hudson. Models have been fairly consistent in developing scattered convection across central NY ahead of a weak MCV, but have been trending later with this activity. As a result, have slowed down PoPs, with the highest likelihood this evening (around 23-03Z) and best coverage south of I-90. Due to the later timing, marginal instability, and weak deep layer shear (20-30 kt), severe weather continues to appear unlikely. However, some gusty winds are possible especially south of I-90 where instability will be relatively greater. Tonight, showers and thunderstorms may linger especially for areas south of I-90 as a strung-out area of vorticity moves through. Some heavy downpours are possible in this area with potential for training convection, but the potential for flooding is low. Ample moisture will be in place with PWATs approaching 2 inches. Elsewhere, a mild night is expected with partly to mostly cloudy skies and dewpoints creeping up into the mid and upper 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Midlevel height rises are expected Sunday as troughing shifts east of the area. PWATs are expected to decrease as well, despite humid conditions continuing in the boundary layer. These factors lead to questionable coverage of convection, despite forecast soundings indicating 1000-2000 J/kg SBCAPE developing with little to no capping. Latest CAMs support the idea of sparse convective coverage Sunday, so will go with slight chance PoPs over most of the forecast area. High temps are forecast to be above normal once again, with the valleys topping out in the upper 80s. It will be a bit more humid compared to Saturday, with dewpoints in the upper 60s contributing to heat index values reaching the mid-80s to low 90s. Sunday night, any lingering convection should diminish with weak high pressure building in. With relatively high dewpoints and weak winds, could see some patchy fog developing. It will be mild with lows in the 60s. Monday into Monday night, weak height falls will begin to spread into the local area as a broad trough approaches from the western Great Lakes. The airmass will continue to be warm and humid, with H850 temps in the upper teens (C) and surface dewpoints around 70F. Heat advisories are in play, but there is some uncertainty with respect to the coverage of clouds and convection. Models indicate moderate instability developing which could be tapped into by ascent from the height falls. Coverage of showers and thunderstorms looks to be more widespread Monday night, with likely PoPs in place north and west of the Capital District. Any thunderstorms will be capable of locally heavy rainfall with PWATs around 2 inches and a low level jet strengthening to 20-25 kt. It will be very mild Monday night with lows only falling into the low to mid-70s in the Hudson Valley thanks to light southerly flow persisting at night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The long term period begins Tuesday which will feature a very humid air mass in place over eastern NY and western New England ahead of an approaching large scale trough and attendant surface cold front. The latest guidance continues to suggest that our large scale trough in Ontario phases with another upper level low over the Hudson Bay by 12z-18z Tuesday, allowing it deepen and sharpen as heads towards the Northeast. As a result, the ridge downstream in the western Atlantic strengths a bit and strong southwesterly flow ahead of the trough should allow dew points to rise well into upper 60s and even 70s. Precipitable water values look to rise slightly above 2 inches in the mid-Hudson Valley, western New England and up the Hudson Valley. There is potentially for a few weaker shortwaves to be embedded within the southwesterly flow which should lead to mainly cloudy skies Tuesday morning if not a few scattered showers/storms. This should impeded high temperatures from rising much out of the low 80s...perhaps mid 80s in far eastern areas. The latest global model guidance has continued trending faster with the timing of the organized linear area of showers/storms arriving just before or during peak heating. With the quicker arrival, there may not be enough time for large amounts of instability to develop before the front arrives, despite very high dew points. Most of the guidance shows mainly between 500mb and 1500J/kg of MLCAPE with 700- 500mb lapse rates only around 5-5.8C/km. 0-6km shear is also not overly impressive, only about 25-35kts. Therefore, there is not high confidence for much severe weather although we will need to monitor to see if things trend slower. The best area to see any severe weather looks to be western New England and the mid-Hudson which will have more time in the moist air mass before the front arrives by mid - late afternoon. It it is worth noting that heavy downpours will be possible as warm cloud depths look to range 11-13k feet , enhancing warm rain processes. However, with 700mb winds around 30- 35kts, the front should be able to move through eastern NY/western New England rather quickly. Decided to use WPC's QPF amounts in the latest update and totals range from 0.50 - 1.25" with the highest amounts in the mid-Hudson Valley and NW CT. The front should exit western New England by 06z Wednesday with the large scale trough axis exiting our region by 18z Wednesday. Breezy northwest winds are Wednesday as a decent pressure gradient sets up with strong high pressure building eastward from the Great Lakes. Northwest flow will lead to decreasing dew points for Wednesday. High pressure and strong subsidence should lead to clear skies Wednesday night leading to cool overnight lows in the 50s. Very pleasant conditions expected Thursday with high pressure in place leading to seasonable highs in the upper 70s/low 80s and comfortable dew points. High pressure slides eastward by Friday with unsettled weather brewing in the Midwest/Mississippi Valley. Gradually increased POPs heading into Friday night and Saturday as we monitor this system which looks to eventually move northeastward into our region. Still much uncertainty with this system so stayed tuned to future forecasts. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... A trough is on the approach from the west and some showers and thunderstorms are expected to occur across the local area as it gets closer and passes over the region. The CAMS are in general agreement the best chances for convection should be at KPOU with only minimal chances at KGFL late this afternoon into the evening. Have addressed threat with TEMPO groups in TAFs. MVFR to brief IFR conditons are expected with storms with locally heavy downpours possible. Remember winds are stronger and vary in direction in and near thunderstorms. CAMS indicate another round of convection may impact KPOU late at night/early Friday so have used at PROB30 to address this threat with MVFR conditions. Overnight some fog and stratus may develop especially in any areas where it rains. At this time have MVFR conditions indicated however IFR are possible but confidence no high enough to mention on TAFs at this time. Winds will mainly be southerly at 5 to 10 knots this afternoon and will diminish this evening and should be west to north and light Sunday. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday: High Operational Impact. Likely SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Slight Chance of SHRA...TSRA. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Scattered showers and thunderstorms are expected this evening into tonight, with the best coverage south of I-90. It will be very warm and humid Sunday and Monday, with highs around 90 and dewpoints around 70 in the valleys. Minimum RH values will be in the 45 to 60 percent range. Shower and thunderstorm coverage will be mainly isolated Sunday, and scattered Monday afternoon. Monday night into Tuesday, showers and thunderstorms will become more widespread, with locally heavy rainfall possible. Winds will be fairly light Sunday and Monday, out of the west- northwest Sunday and out of the south Monday. && .HYDROLOGY... Scattered showers and thunderstorms are expected this evening into tonight, with the best coverage south of I-90. Basin- average rainfall is expected to be less than a quarter inch north of I-90, and a quarter to three quarters south, although locally higher amounts are possible in training thunderstorms. Some heavy downpours are possible in this area with potential for training convection, but the potential for flooding is low. A stronger system will approach Monday into Tuesday which will interact with a very moist airmass. Locally heavy rainfall is possible Monday night into Tuesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA/Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...Speciale AVIATION...IAA FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 426 PM EDT Sat Jul 14 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 426 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a chance of thunderstorms this evening into tonight. Thunderstorms will be capable of locally heavy downpours, especially along and south of I-90. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are possible Sunday. The probability of severe thunderstorms is low. There is a chance for thunderstorms Monday afternoon into Tuesday evening. Thunderstorms will be capable of locally heavy downpours. In addition, it will be hot and humid Monday with heat indices forecast to be in the mid to upper 90s in the valleys, mainly below 1000 feet. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
543 PM EDT SAT JUL 14 2018
NYZ047-051-058-142215-
Western Greene-Schoharie-Western Albany-
543 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY...CENTRAL
GREENE AND SOUTHEASTERN SCHOHARIE COUNTIES...
At 543 PM EDT, a strong thunderstorm was located over Gilboa, or 15
miles northwest of Hunter, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Preston Hollow and Preston-Potter Hollow around 605 PM EDT.
Windham around 610 PM EDT.
Other locations impacted by this storm include Durso Corner, West
Settlement, East Durham, Norton Hill, Maplecrest, Manorkill, Broome
Center, Sunside, Five Corners and Four Corners.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4251 7441 4244 7403 4240 7403 4218 7415
4232 7445 4235 7443 4237 7448
TIME...MOT...LOC 2143Z 291DEG 16KT 4240 7437
CSSpecial Weather Statement
National Weather Service Albany NY
633 PM EDT SAT JUL 14 2018
NYZ058-059-063-064-142330-
Western Ulster-Eastern Greene-Western Greene-Eastern Ulster-
633 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER AND
SOUTHEASTERN GREENE COUNTIES...
At 633 PM EDT, a strong thunderstorm was located over Hunter, moving
southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Saugerties, Hunter, Woodstock, Windham, Saugerties South, North-South
Lake Campground, Veteran, Centerville, Tannersville, Quarryville,
Manorville, Katsbaan, Maplecrest, Shultis Corners, Sweet Meadows,
Kiskatom, Zena, High Woods, Jockey Hill and Halihan Hill.
This Includes Interstate 87 near exit 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4203 7410 4206 7415 4210 7418 4224 7433
4232 7425 4220 7385 4218 7387 4217 7389
4211 7392 4207 7393 4197 7403
TIME...MOT...LOC 2233Z 307DEG 14KT 4223 7419
DBTThe Albany radar (KENX), 20 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree and powerlines were downed.
A tree was downed onto wires.
Powerlines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769025, 769026, 769028.